Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 156, NWS Springfield, MO

April 29, 2017Howell County, Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 29, 2017, 4:32 PM CDT for Howell County, Oregon County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 4:32 PM CDT (21:32 UTC)
Expired
Apr 29, 2017, 5:15 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 151 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS53 KSGF 292132
SVRSGF
MOC091-149-292215-
/O.NEW.KSGF.SV.W.0156.170429T2132Z-170429T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
432 PM CDT SAT APR 29 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Eastern Howell County in south central Missouri...
  Northwestern Oregon County in south central Missouri...

* Until 515 PM CDT

* At 431 PM CDT, a severe thunderstorm was located over West Plains,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  West Plains...                    Brandsville...
  Peace Valley...                   Rover...
  White Church...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3673 9200 3698 9178 3689 9166 3677 9152
      3657 9180
TIME...MOT...LOC 2131Z 222DEG 28KT 3669 9182 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
1 follow-up statement
412 
WWUS53 KSGF 292205
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
505 PM CDT SAT APR 29 2017

MOC091-149-292215-
/O.EXP.KSGF.SV.W.0156.000000T0000Z-170429T2215Z/
Howell MO-Oregon MO-
505 PM CDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOWELL AND
NORTHWESTERN OREGON COUNTIES WILL EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3673 9200 3698 9178 3689 9166 3677 9152
      3657 9180
TIME...MOT...LOC 2205Z 222DEG 28KT 3688 9161 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:43 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 29, 2:43 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
243 PM CDT Sat Apr 29 2017

.SYNOPSIS...
Issued at 242 PM CDT Sat Apr 29 2017

Serious flash flooding event ongoing across the parts of the area
early this afternoon with 3 flash flood emergencies ongoing and
flash flood warnings for a good portion of the southeast 2/3 of
the CWA.

Upper low was still over the 4 corners region with strong
diffluent flow across the southern and central plains. Strong
southerly low level jet of 40 to 50 kts continues to advect
copious amounts of moisture up and over a nearly stationary
boundary which was draped across southern Missouri, but was
showing some lifting to the north over south central Missouri,
where instability was rapidly increasing. Dewpoints south of the
front were in the low 70s. Shear remains favorable when combined
with the instability south of the front for all modes of severe
storms this afternoon and evening. Widespread PW values of 1.6 to
1.7 in. were located across the forecast area, so these
thunderstorms were very efficient rain producers.

Main focus will be with continued significant flooding as several
more waves of thunderstorms are expected through tonight and the
potential for severe storms south of the front, with all modes of
severe storms possible.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM CDT Sat Apr 29 2017

Conditions have destabilized rather quickly south of the frontal
boundary over south central MO which has remained rain free for
much of the morning and early afternoon. Surface based CAPES have
surged into the 2500-3000 j/kg range as dewpoints have increased
from the low 60s to low 70s on the south side of the front. Have
around 30-40 kts of 0-6km shear and 35 to 40 kts of 0-1km low
level shear. These would indicate the potential of supercells this
afternoon and evening with all modes of severe storms, including
the potential of isolated tornadoes.

Short term convective models continue to show several waves of
thunderstorms moving through the area for the remainder of the
afternoon through Sunday morning which will add to the significant
flooding already going on. All of our forecast river points are in
flood forecast with most into moderate or major flood categories
and a few might go into record breaking territory. We are still
going with an additional 2 to near 4 inches of widespread rainfall
across the area before rain ends during the day Sunday.

The upper low should shift from the 4 corners region into central
KS by mid morning Sunday with the dry slot beginning to edge into
the western CWA. This should transition eastward during the day
with the bulk of the precipitation shifting east of the area by
midday. Could still have residual showers/light rain through the
afternoon Sunday.

.LONG TERM...(Sunday Night through Saturday)
Issued at 242 PM CDT Sat Apr 29 2017

With the large amplified ridge in place over the eastern U.S, the
upper low will move very slowly to the northeast through Monday.
Most of the wrap around moisture and associated precipitation
should remain north of the forecast area.

Another jetstreak start diving southeast into the northern Rockies
on Monday night which will begin to develop a trough and
eventually another closed upper low which will bring additional
precipitation to the area from Tuesday night into Thursday. Models
do have some differences, but all bring additional precipitation
and we are going another inch to inch and a half with this system.
Most of the instability will remain south of the area so we will
go with mainly isolated thunder in the southern part of the CWA
and showers across the north. Due to the significant ongoing
flooding though, additional rainfall will add to the flooding
issues.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1211 PM CDT Sat Apr 29 2017

Several waves of strong thunderstorms with heavy rain will
continue to push across the area through the forecast period.
North of the warm front (jln/sgf) will likely remain in mvfr/ifr
through much of the forecast period. BBG could break out a bit in
between rounds of thunderstorms, but will likely be in mostly
MVFR/IFR conditions. Final round of heavier convection should push
through the TAF sites late in the overnight period into Sunday
morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.

&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 29, 3:54 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
354 PM CDT Sat Apr 29 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-302100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
354 PM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Flooding risk.
  Significant Lightning risk.

DISCUSSION...

Multiple rounds of thunderstorms with heavy rain will continue to
impact the outlook area the remainder of the afternoon through
tonight. Torrential rainfall will continue to train from southwest
to northeast across the area which will cause significant
flooding to occur.

There is an elevated risk for strong to severe storms generally
across far south central Missouri. The strongest storms will be
capable of producing large hail to the size of golf balls, wind
gusts in excess of 60 mph and perhaps an isolated tornado.

Flash flooding will be likely, especially south of a Pittsburg
Kansas to Lake of the Ozarks line as additional waves of
thunderstorms with heavy rain will impact the area through
tonight. Additional rainfall amounts of two to four inches of
rainfall with embedded higher amounts will be possible. This will
lead to extensive flash flooding and moderate to major flooding
on most of the rivers and streams in the area. Some record crest
levels are even expected.

A Flash Flood Watch is in effect for the entire outlook area
through Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Residual flooding will continue Sunday through at least the first
half of the workweek next week.

There will be an additional risk for showers and a few
thunderstorms by mid week next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
  areas mainly southeast of a Salem to Gainesville line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 29, 3:06 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      MOUNT VERNON            37.10N 93.82W
04/29/2017                   LAWRENCE           MO   DEPT OF HIGHWAYS

            NUMEROUS COUNTY AND STATE COUNTY ROADS
            FLOODED IN LAWRENCE COUNTY.

&&

BURCHFIELD
Local storm report, Apr 29, 3:07 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      MONETT                  36.92N 93.93W
04/29/2017                   BARRY              MO   EMERGENCY MNGR

            KELLY CREEK OUT OF ITS BANKS IN MONETT.

&&

BURCHFIELD
Local storm report, Apr 29, 3:31 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       1 S LAURIE              38.19N 92.83W
04/29/2017  M1.34 INCH       CAMDEN             MO   PUBLIC

            1.34 INCHES OF RAIN OVER THE PAST 2.83
            HOURS.

&&

TEO
Local storm report, Apr 29, 3:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      THORNFIELD              36.71N 92.66W
04/29/2017                   OZARK              MO   EMERGENCY MNGR

            HIGHWAY D NORTH OF THORNFIELD CLOSED.

&&
Local storm report, Apr 29, 3:47 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       3 NW GOLDEN             36.56N 93.69W
04/29/2017  E6.96 INCH       BARRY              MO   PUBLIC

            3.50 TO 3.74 INCHES OF RAIN OVER 3HR PERIOD.
            6.96 INCHES SINCE MIDNIGHT.

&&

TEO
Local storm report, Apr 29, 4:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HEAVY RAIN       NEOSHO                  36.86N 94.36W
04/29/2017  M6.25 INCH       NEWTON             MO   CO-OP OBSERVER

            6.25 INCHES TOTAL SINCE YESTERDAY MORNING.
            4.73 INCHES SINCE 8AM THIS MORNING. COOP.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:49 PM CDTSpecial Weather StatementSGFWright41 min
Apr 28, 9:52 PM CDTSpecial Weather StatementSGFChristian, Webster38 min
Apr 28, 10:12 PM CDTSevere Thunderstorm WarningSGFTexas, Wright48 min
Apr 28, 10:43 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas62 min
Apr 28, 10:58 PM CDTSevere Thunderstorm WarningSGFOzark47 min
Apr 28, 11:04 PM CDTSevere Thunderstorm WarningSGFTaney41 min
Apr 28, 11:10 PM CDTSevere Thunderstorm WarningSGFBarry50 min
Apr 28, 11:22 PM CDTSevere Thunderstorm WarningSGFTexas23 min
Apr 28, 11:37 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney53 min
Apr 28, 11:39 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas66 min
Apr 28, 11:40 PM CDTFlash Flood WarningSGFOzark, Taney24 hr
Apr 28, 11:40 PM CDTFlash Flood WarningSGFBarry, McDonald, Stone24 hr
Apr 28, 11:46 PM CDTSevere Thunderstorm WarningSGFStone, Taney44 min
Apr 28, 11:56 PM CDTFlash Flood WarningSGFDouglas, Texas, Wright12 hr
Apr 29, 12:14 AM CDTFlash Flood WarningSGFDent24 hr
Apr 29, 12:22 AM CDTFlash Flood WarningSGFLawrence, Newton24 hr
Apr 29, 12:23 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas67 min
Apr 29, 1:32 AM CDTFlash Flood WarningSGFChristian, Greene, Webster23 hr
Apr 29, 1:38 AM CDTSevere Thunderstorm WarningSGFBarry, Stone52 min
Apr 29, 2:22 AM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney53 min
Apr 29, 2:28 AM CDTSevere Thunderstorm WarningSGFBarry, Stone47 min
Apr 29, 2:59 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright46 min
Apr 29, 3:01 AM CDTSevere Thunderstorm WarningSGFBarry, Stone21 min
Apr 29, 3:33 AM CDTSevere Thunderstorm WarningSGFDouglas, Laclede, Texas, Webster, Wright27 min
Apr 29, 3:53 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton52 min
Apr 29, 4:14 AM CDTFlash Flood WarningSGFDallas, Laclede, Phelps, Pulaski20 hr
Apr 29, 4:19 AM CDTFlash Flood WarningSGFDent, Howell, Shannon, Texas8 hr
Apr 29, 5:02 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper7 hr
Apr 29, 8:16 AM CDTFlash Flood Warning EmergencySGFMcDonald6 hr
Apr 29, 8:26 AM CDTFlash Flood WarningSGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 4 more6 hr
Apr 29, 9:37 AM CDTFlash Flood Warning EmergencySGFNewton6 hr
Apr 29, 11:11 AM CDTAreal Flood WarningSGFBarton, Benton, Camden, Cedar, Dade, Hickory and 4 more12 hr
Apr 29, 11:56 AM CDTFlash Flood WarningSGFDouglas, Texas, Wright12 hr
Apr 29, 11:58 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper12 hr
Apr 29, 12:11 PM CDTFlash Flood WarningSGFDent, Howell, Shannon, Texas12 hr
Apr 29, 12:35 PM CDTFlash Flood Warning EmergencySGFBarry6 hr
Apr 29, 12:51 PM CDTFlash Flood Warning EmergencySGFGreene6 hr
Apr 29, 2:14 PM CDTSpecial Weather StatementSGFDouglas46 min
Apr 29, 3:04 PM CDTFlash Flood Warning EmergencySGFTaney6 hr
Apr 29, 3:56 PM CDTFlash Flood WarningSGFHowell, Ozark9 hr
Apr 29, 4:18 PM CDTAreal Flood WarningSGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 4 more7 hr
Apr 29, 5:00 PM CDTSpecial Weather StatementSGFOzark45 min
Apr 29, 5:06 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon24 min
Apr 29, 5:38 PM CDTFlash Flood Warning EmergencySGFHowell, Ozark5 hr
Apr 29, 5:45 PM CDTSpecial Weather StatementSGFHowell45 min
Apr 29, 6:28 PM CDTSpecial Weather StatementSGFOregon62 min
Apr 29, 6:50 PM CDTFlash Flood WarningSGFOregon, Shannon6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.